Alert archive / Kentucky / Tornado Warnings in 2010

Tornado Warning 17, NWS Jackson, KY

October 26, 2010Clay County, Jackson County, Laurel County, Kentucky

NWS Jackson, KY issued this tornado warning at Oct 26, 2010, 3:29 PM EDT for Clay County, Jackson County, Laurel County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 26, 2010, 3:29 PM EDT (19:29 UTC)
Expired
Oct 26, 2010, 4:00 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Clay County, KY, Jackson County, KY, Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 3:45 PM EDTTSTM WND DMG4 Ssw Annville, KYTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 8:55 AM EDTTornado WatchSPC7 hr
Oct 26, 1:36 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WFUS53 KJKL 261929
TORJKL
KYC051-109-125-262000-
/O.NEW.KJKL.TO.W.0017.101026T1929Z-101026T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
329 PM EDT TUE OCT 26 2010

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL CLAY COUNTY IN SOUTHEAST KENTUCKY...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 400 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 9733 MILES EAST OF ABINGDON...AND MOVING
  NORTHEAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT TORNADOS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3720 8428 3724 8427 3723 8425 3725 8423
      3728 8423 3731 8415 3733 8415 3743 8401
      3717 8383 3713 8424
TIME...MOT...LOC 1930Z 247DEG 59KT 4777 4639

$$

ABE
1 follow-up statement
141 
WWUS53 KJKL 261951
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT TUE OCT 26 2010

KYC051-109-125-262001-
/O.EXP.KJKL.TO.W.0017.000000T0000Z-101026T2000Z/
JACKSON KY-CLAY KY-LAUREL KY-
351 PM EDT TUE OCT 26 2010

...THE TORNADO WARNING FOR NORTHERN LAUREL...WEST CENTRAL CLAY AND
SOUTH CENTRAL JACKSON COUNTIES WILL EXPIRE AT 400 PM EDT...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.

LAT...LON 3720 8428 3724 8427 3723 8425 3725 8423
      3728 8423 3731 8415 3733 8415 3743 8401
      3717 8383 3713 8424
TIME...MOT...LOC 1951Z 247DEG 59KT 4790 4591

$$

ABE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Oct 26, 3:00 PM EDT, 29 minutes earlier.

Area forecast discussion, Oct 26, 3:00 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE OCT 26 2010

.SHORT TERM.../TONIGHT/...UPDATED

THE NEAR TERM WEATHER WILL STAY ACTIVE AS THE SLOWING SQUALL LINE
WORKS THROUGH THE CWA AND CONTINUES OUR THREAT OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS GUSTS AND ISOLATED TORNADOES. SEE
THE MESO DISCUSSION BELOW FOR DETAILS ON THIS THREAT...

THE WIND THREAT WILL REMAIN UNTIL THE BOUNDARY MOVES EAST LATER THIS
EVENING AND THE SUN SETS. THERE IS A TORNADO WATCH IN EFFECT FOR THE
AREA FOR THE SVR THREAT WHILE A WIND ADVISORY REMAINS IN EFFECT UNTIL
8 PM EDT. WILL LIKELY CANCEL BOTH COUNTY BY COUNTY FROM WEST TO EAST
AS THE THREAT DIMINISHES. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL
FROM DISCRETE CELLS MERGING OVER OUR SOUTHEAST COUNTIES THIS EVENING
THAT WILL HAVE TO BE MONITORED CLOSELY AS WELL.

LATER TONIGHT...THE COLD FRONT WILL SLOW AS IT REACHES FAR EASTERN
KENTUCKY AND HAVE PULLED POPS AND CLOUD COVER BACK NORTHWEST
ACCORDINGLY AS A WAVE DEVELOPS ALONG THE BOUNDARY AND BRUSHES THROUGH
OUR FAR SOUTHEAST COUNTIES. WITH THIS WAVE ACTION...HAVE GONE ABOVE
ALL MOS GUIDANCE FOR LOW FAVORING THE WARMEST NIGHT TIME TEMPERATURES
IN THE FAR SOUTHEAST CLOSER TO THE WIGGLING BOUNDARY.

MESO UPDATE...

UPDATED THE ZONES TO ADD THE REST OF OUR COUNTIES TO THE NEW TORNADO
WATCH. HAVE ADJUSTED THE TIMING OF THE SQUALL LINE AND A RESURGENCE
OF POPS WITH THE FRONT LATER TONIGHT IN THE HOURLY GRIDS. LATEST MESO
ANALYSIS CHARTS FROM SPC INDICATE THAT HIGHER CAPE...AND
INSTABILITY...IS BUILDING NORTH INTO FAR SOUTHEAST KENTUCKY AHEAD OF
THE SQUALL LINE. HELICITY REMAINS HIGH THROUGH MOST OF THE CWA WITH A
VERY IMPRESSIVE WIND FIELD FROM THE SFC UP TO 500 MB. AS A RESULT...A
TORNADO WATCH WAS HOISTED OVER THE REMAINDER OF THE CWA AND REPLACED
THE EARLIER ONE OVER OUR WESTERN COUNTIES. PLAN ON CLEARING THE WATCH
FROM WEST TO EAST LATER THIS AFTERNOON AND EVENING AS THREAT
DIMINISHES BEHIND THE BOUNDARY. AHEAD OF THIS...THE WIND THREAT
REMAINS EXTREME WITH GUSTS UP TO 50 MPH MAKING IT TO THE SFC OUT
AHEAD OF THE LINE AND SOME EVEN HIGHER GUSTS REPORTED OVER THE
HIGHER TERRAIN OF THE FAR EAST. IN ADDITION TO TRACKING THE HIGHEST
STORM THREATS HOURLY THROUGH THE WX GRIDS...HAVE UPDATED HIGH
TEMPERATURES AND WINDS FOR THE REMAINDER OF THE AFTERNOON WITH THIS
UPDATE...AS WELL.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...UPDATED

MODELS AGREE THAT THE TAIL END OF THE GT LKS CYCLONE WILL SLOW UP TO
NEARLY A STOP. THIS WILL BE COMPOUNDED BY THE MTNS THAT TEND TO SLOW
THE PROGRESSION OF COLD FRONTS. ALTHOUGH THE MAJOR STORMS WILL MAKE
THE JUMP ACROSS THE ERN MTNS... WE EXPECT LINGERING SHOWER ACTIVITY
FOR OUR ERN COUNTIES ON WED BUT WINDING DOWN TO JUST ISOLATED SHOWERS
FOR WED NITE. HIGH PRESSURE WILL THEN BUILD IN FROM THE SW UNTIL IS
SITS OVER ERN KY FRI NITE. THE NEXT WEATHER MAKER WILL DROP DOWN THE
ERN SLOPES OF THE ROCKIES EARLY NEXT WEEK WITH LOW LEVEL MOISTURE
DRAWN NORTH ACROSS A WARM FRONT THAT PRECEDES THE LOW. THE STORM
SYSTEM WILL THEN DRIVE SOUTH AS IT CUTS A STRONG ERN CONUS TROF AND
BRINGS ANOTHER ROUND OF SHOWER FOR NEXT TUESDAY.

COLD AIR WILL NOT INVADE THE AREA UNTIL THU AS HIGHS ON WED WILL ONCE
AGAIN CLIMB TO AROUND 70 AS THE WINDS BACK TO THE SW BEFORE THE NEXT
WEAK S/WV PASSES ON WED NITE AND DRAWS THE COLDER AIR FROM CANADA.
LOOK FOR HIGHS ON THU IN THE LOWER 60S...UPPER 50S ON FRI... AND THEN
BEGINS ANOTHER WARMING TREND JUST IN TIME FOR THE WEEKEND.

&&

.AVIATION.../18Z TO 18Z/

FLIGHT CONDITIONS DURING THE TAF PERIOD WILL FOR THE MOST PART BE
VFR. THE CONCERN IS WITH A STRONG COLD FRONT AND THE ASSOCIATED
SQUALL LINE APPROACHING THE FORECAST AREA AND SHOULD AFFECT THE SME
TAF SITE FIRST BY 18Z AND EVENTUALLY MOVE THROUGH JKL BY 22Z.
CONDITIONS WILL DETERIORATE QUICKLY WITH IFR CONDITIONS EXPECTED AT
THE SITES WHEN THE LINE APPROACHES AND SHOULD HAVE A 2 HOUR
DURATION AT EACH SITE BEFORE RETURNING TO VFR CONDITIONS BUT SCATTERED
SHOWERS SHOULD REMAIN ACROSS THE AREA UNTIL AT LEAST 06Z. THE OTHER
CONCERN WILL BE WINDS WITH WINDS OUT AHEAD OF THE LINE GUSTING TO 45
MPH OUT OF THE SOUTHWEST AND SEVERE WINDS WITH THE THUNDERSTORMS OF
60 MPH OR MORE. WINDS WILL DECREASE QUICKLY AFTER PASSAGE WITH
SOUTHWEST WINDS AT 10 MPH AFTER 00Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

MESO UPDATE...
SHORT TERM...GREIF
LONG TERM...DUSTY
AVIATION...SHALLENBERGER
Hazardous weather outlook, Oct 26, 9:10 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
910 AM EDT TUE OCT 26 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271615-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
910 AM EDT TUE OCT 26 2010

...THE THREAT FOR SEVERE THUNDERSTORMS HAS INCREASED FOR THIS
AFTERNOON...

...WIND ADVISORY IN EFFECT FROM 10 AM UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND STRONG GUSTY WINDS ARE EXPECTED TO IMPACT
THE OUTLOOK AREA TODAY INTO THIS EVENING AS A POTENT COLD FRONT
PASSES ACROSS THE REGION.

SOUTH WINDS WILL INCREASE AHEAD OF THE FRONT THIS MORNING SUSTAINED
AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH LIKELY THROUGH THE AFTERNOON
AND INTO THE EARLY EVENING HOURS.

THE WINDS WILL SWITCH TO THE NORTHWEST AND DIMINISH QUICKLY BEHIND
THE FRONT TONIGHT.

A SEVERE WEATHER OUTBREAK APPEARS LIKELY AS WELL ACROSS EAST KENTUCKY
AS THE FRONT AND ITS SQUALL LINE ENTERS THE AREA DURING PEAK
HEATING THIS AFTERNOON. DAMAGING THUNDERSTORM WIND GUSTS WILL BE A
SIGNIFICANT THREAT WITH SPEEDS UP TO 70 MPH POSSIBLE LATER TODAY.
ADDITIONALLY...A FEW SHORT DURATION TORNADOES WILL BE POSSIBLE ALONG
AND JUST AHEAD OF THE SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO BE VIGILANT AND CALL IN ANY REPORTS OF HIGH
WINDS...WIND DAMAGE...INCLUDING BLOWN DOWN TREES AND LARGE LIMBS...AS
WELL AS FUNNEL CLOUDS AND TORNADO SITINGS.

JJ/GREIF

In the hours before

Local storm report, Oct 26, 12:46 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1246 PM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     NON-TSTM WND DMG KEAVY                   37.00N 84.17W
10/26/2010                   LAUREL             KY   TRAINED SPOTTER

            SEVERAL LARGE LIMBS BLOWN DOWN ON HIGHWAY 363.

&&

GREIF
Local storm report, Oct 26, 2:09 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
209 PM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND DMG 2 E KIMPER              37.50N 82.31W
10/26/2010                   PIKE               KY   EMERGENCY MNGR

            TREE DOWN BLOCKING ONE LANE OF TRAFFIC.

&&

TBREWER
Local storm report, Oct 26, 2:34 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND DMG CUMBERLAND              36.98N 82.99W
10/26/2010                   HARLAN             KY   EMERGENCY MNGR

            ROOF BLOWN OFF OF HOUSE.

&&

TBREWER
Local storm report, Oct 26, 3:05 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG 4 E IRVINE              37.70N 83.90W
10/26/2010                   ESTILL             KY   DEPT OF HIGHWAYS

            TWO TREES DOWN.

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 1:31 PM EDTSevere Thunderstorm WarningJKLFleming44 min
Oct 26, 1:57 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan48 min
Oct 26, 2:29 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne31 min
Oct 26, 2:43 PM EDTTornado WarningJKLPulaski, Wayne32 min
Oct 26, 2:45 PM EDTSevere Thunderstorm WarningJKLRowan30 min
Oct 26, 3:07 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle23 min
Oct 26, 3:13 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne32 min
Oct 26, 3:26 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley, Rockcastle34 min
Oct 26, 3:33 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Morgan27 min
Oct 26, 3:46 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Wayne, Whitley29 min
Oct 26, 3:59 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Owsley, Perry31 min
Oct 26, 4:15 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Whitley30 min
Oct 26, 4:38 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin52 min
Oct 26, 4:42 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Leslie, Perry33 min
Oct 26, 4:53 PM EDTTornado WarningJKLClay, Leslie16 min

Nearby

Tornado Warnings in Kentucky, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.